Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS New York, NY

August 10, 2001Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 10, 2001, 3:31 PM EDT for Suffolk County, New York. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2001, 3:31 PM EDT (19:31 UTC)
Expired
Aug 10, 2001, 4:30 PM EDT
In force
59 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:00 PM EDTThunderstorm Wind 50 EHauppauge, NY
Aug 10, 4:30 PM EDTThunderstorm Wind 50 ESouthampton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS51 KOKX 101932
SVROKX
NYC103-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
331 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 430 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF WADING RIVER
  TO LINDENHURST...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER WADING RIVER AT 350 PM EDT
  OVER CALVERTON AT 400 PM EDT
  OVER MANORVILLE AT 405 PM EDT
  OVER MATTITUCK AT 410 PM EDT
  OVER CENTER MORICHES...MASTIC BEACH...RIVERHEAD AT 415 PM EDT
  OVER PECONIC...SOUTHOLD AT 420 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4111 7286 4066 7284 4093 7197 4123 7214

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:50 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 10, 1:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
150 PM EDT FRI AUG 10 2001

BUSY DAY DEALING WITH THE HEAT AND NOW THE SVR TSTM THREAT. WL
THEREFORE KEEP THIS SHORT. MODELS IN GOOD AGRMNT WITH MAIN FEATURES
ACRS FA NEXT FEW DAYS.

HEAT WAVE ENDS THIS AFTN/EVE AS CDFNT DROPS INTO RGN. UNFORTUNATELY
THE FNT IS EXPTD TO STALL OUT JUST SOUTH OF RGN TNGT...BACKING UP
THRU THE AREA SUN. AS SUCH WILL KEEP POPS GOING INTO TNGT...THEN BRK
IN THREAT UNTIL SAT AFTN. THEN WILL THROW BACK A MINIMAL SAT AFTN
THRU SUN.

TEMPS...GUID VALUES REASONABLE SO LITTLE DEVIATN FORESEEN HERE.

MARINE...NO PROBLEMS WITH REGARD TO SUSTAINED WNDS OR WAVES NEXT
COUPLE OF DAYS. TSTM GUSTS A PROBLEM THRU THIS EVENING.

.OKX...
.CT...SEVERE TSTM WARNING UNTIL 800 PM...CTZ005>012.
.NJ...SEVERE TSTM WARNING UNTIL 800 PM...NJZ002>006-011.
      EXCESSIVE HEAT WARNING UNTIL 400 PM...NJZ005-006-011.
.NY...SEVERE TSTM WARNING UNTIL 800 PM...NYZ067>081.
      EXCESSIVE HEAT WARNING UNTIL 400 PM...NYZ072>076.

In the hours before

Special weather statement, Aug 10, 10:30 AM EDT, 5 hours 1 minute before
CTZ005>012-NJZ002>006-011-NYZ067>081-102000-

SPECIAL WEATHER STATEMENT AND
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1030 AM EDT FRI AUG 10 2001

...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE NEW YORK/NEW
JERSEY METROPOLITAN AREA THROUGH THIS AFTERNOON...

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING ACROSS THE ENTIRE TRI-STATE REGION...

A COLD FRONT MOVING THROUGH THE GREAT LAKES WAS PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS FROM CENTRAL NEW YORK TO CENTRAL
PENNSYLVANIA. THESE SCATTERED STORMS WERE MOVING TO THE EAST AT
AROUND 30 MPH AND SHOULD MAKE THEIR APPEARANCE IN THE TRI-STATE THIS
AFTERNOON.

THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED THE ENTIRE TRI-STATE REGION IN A SLIGHT RISK OF SEVERE
WEATHER FOR THIS AFTERNOON INTO THIS EVENING.

THERE ARE NO WARNINGS OR WATCHES FOR SEVERE WEATHER OUT AT THIS
POINT. BUT THE ATMOSPHERE HAS PLENTY OF FUEL FOR THE FORMATION OF
THUNDERSTORMS...SOME OF WHICH COULD PRODUCE DAMAGING WINDS GUSTS.

SO IF YOU/RE OUT TODAY...AND YOU SEE THREATENING SKIES...TAKE
SHELTER. THERE IS A CHANCE THAT THIS COULD BE A STRONG OR EVEN
SEVERE THUNDERSTORM HEADING YOUR WAY.

ADDITIONALLY...ANY THUNDERSTORM CAN PRODUCE TORRENTIAL DOWNPOURS.
SOME OF THESE COULD DUMP AN INCH OR TWO OF RAINFALL IN A SHORT
PERIOD.

ON THE PLUS SIDE...THE THUNDERSTORMS ARE THE PRECURSOR OF COOLER AIR
MOVING TOWARD THE REGION. A COLD FRONT IS EXPECTED TO MOVE THROUGH
MOST OF THE TRI-STATE BY MIDNIGHT OR SO. THEN IT IS EXPECTED TO HANG
UP OVER OR JUST SOUTH OF LONG ISLAND.

UNTIL THE THUNDERSTORMS MOVE THROUGH...THE METROPOLITAN NEW YORK AND
NEW JERSEY PORTION OF THE TRI-STATE REGION WILL AGAIN SEE
TEMPERATURES IN THE 90S AND HEAT INDICES IN THE 100 TO 105 RANGE.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO
THESE CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK.

THE MAYORS OFFICE OF EMERGENCY MANAGEMENT IN NEW YORK CITY AND CON
EDISON ARE URGING ALL CUSTOMERS TO REDUCE THEIR USE OF ELECTRICITY
DURING THE CURRENT HEAT WAVE. TURN OFF ALL NON ESSENTIAL APPLIANCES
AND MINIMIZE THE USE OF AIR CONDITIONERS.

FOR NEW YORK CITY RESIDENTS...YOU CAN CALL 1-800-4COOLNY
(1-800-426-6569) BETWEEN 9 AM AND 9 PM FOR A LIST OF COOLING
CENTERS. YOU CAN ALSO VISIT THE NEW YORK CITY OFFICE OF EMERGENCY
MANAGEMENT WEB SITE AT WWW.NYC.GOV/OEM FOR A LIST.

DUE TO THE EXCESSIVE HEAT AND THE POTENTIAL ADVERSE EFFECT TO AREA
WATERS PRESSURES...THE NEW YORK CITY DEPARTMENT OF ENVIRONMENTAL
PROTECTION IS REQUESTING THAT ALL AGENCY RESOURCES THAT COME ACROSS
OPEN HYDRANTS...IMMEDIATELY REPORT THE LOCATION TO THE DEP
COMMUNICATIONS CENTER AT 718 DEP-HELP...718 337-4357

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:38 PM EDTSevere Thunderstorm WarningOKXWestchester52 min
Aug 10, 2:44 PM EDTSevere Thunderstorm WarningOKXNassau46 min
Aug 10, 3:08 PM EDTSevere Thunderstorm WarningOKXSuffolk67 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.